Lightning, Santa Rosa
- When
- August 8, 1:25 PM CST
- Where
- Santa Rosa County, 3 mi NW of Navarre
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 30.431, -86.906
A lightning strike resulted in 40K-50K in damages to a home.
A lightning strike caused significant damage to a home near Navarre.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A lightning strike caused significant damage to a home near Navarre.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 8, 10:57 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 1157 AM CDT MON AUG 8 2016 .DISCUSSION...See updated information below. && .UPDATE...Current package generally on track, with shra/tsra formation a bit ahead of schedule the only item to nit-pick about. No updates planned attm. /16 && .AVIATION... 18Z issuance...General upper end mvfr to vfr cigs/visbys expected through the forecast, with local drops to low end mvfr/ifr in the heavier shra/tsra. With abundant rain expected, fog development tonight possible, though am expecting visbys to remain above ifr levels. As an upper system over the Ga/Fl/Se Al juncture moves west through the week, an increase in coverage of precip along with an increased likelihood of low mvfr/ifr cigs/visbys. /16 && .PREV DISCUSSION... /issued 705 AM CDT MON AUG 8 2016/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...VFR to MVFR conditions through 09.12z. Lower cigs and visibilities mostly in and around scattered to numerous showers and thunderstorms developing late this morning continuing through mid to late evening. Some patchy fog lowering visibilities to around 2 miles will also be possible early this morning and early tues morning. Winds will be light and variable early this morning becoming mostly west to northwest at 5 to 10 knots through early this evening then diminishing to less than 5 knots late this evening and overnight continuing through mid morning...increasing to 5 to 10 knots by late morning and afternoon on tue. 32/ee PREV DISCUSSION... /issued 517 AM CDT MON AUG 8 2016/ .Excessive Rainfall Event Remains Possible This Week... .Elevated to Significant Flood Impacts Possible... NEAR TERM /Now Through Monday night/...Latest IR/WV vapor show widespread convection off the fl panhandle coast generally from Pensacola eastward brushing the coast from Destin to Navarre early this morning. As expected for this time of the day better instability is located over the adjacent gulf waters and along the al/nwfl coast this morning with mixed layer capes around 2000 j/kg progged to decrease slightly later today as inland areas heat up. As a result expect increased coverage of showers and thunderstorms over all inland areas by this afternoon still maintaining somewhat decent coverage offshore. This pattern continues to be a result of a broad mid to upper low center over north fl near the big bend area which is progged to drift north and west over the east fl panhandle and adjacent gulf waters through early tue morning. Further west with weak forcing in the mid levels combined with marginal instability and mid level lapse rates through tonight the threat for severe weather remains low through early tues morning with the main concern being periods of heavy rain and lightning. PWATS continue to range from 2.10 to 2.40 with the highest amounts occurring to the east and along the coast suggesting some locations by late afternoon or evening could see some localized flooding especially where some training occurs. For tonight as daytime heating lost the better coverage shifts offshore by early tue morning. As for temps will continue to use the blended guidance leaning closer to the warmer mav guidance through tonight. Highs today will range from the lower to middle 90s inland and the upper to lower 90s along the immediate coast. Heat indices will also range from 103 to 107 degrees. Lows tonight will remain warmer than average ranging from the mid 70s for most inland areas along and north of the I-10 corridor and the upper 70s to lower 80s further south. 32/ee SHORT TERM /Tuesday Through Wednesday night/...A broad upper low centered near northeast Florida drifts slowly westward to be located roughly near the coastal portion of the forecast area through the period. An associated surface low will be centered over the coastal portion of the forecast area Tuesday morning. A forecast problem during this period is whether the surface low drifts slowly westward and weakens with the movement of the upper system, or remains nearly in the same position. Either way, a surface trof will be located near the Gulf coast through the period and provide a focus for convective development as the deep layer flow becomes increasingly southerly and increases, especially east of I-65. Deep layer moisture trends higher from beginning at already high values at the beginning of period, with precipitable water values increasing from 2.2-2.4 inches to 2.5-2.8 inches, values which are near 3 standard deviations above normal. QPF amounts are very difficult to forecast, and the trend over the past 24 hours has been for overall lower amounts during the Tuesday through Wednesday night period. Despite this, the overall pattern of the highest amounts falling east of I-65 remains in place. Additional rainfall amounts during this period are now expected to range from 1-1.5 inches west of I-65, and 1.5-3.7 inches east of I-65, with the highest values near the coast. As these are areal average amounts, locally higher amounts double these values are certainly possible. Continue to see a potential heavy rainfall event unfolding Tuesday into Wednesday especially along and east of I-65. Highs on Tuesday will range from the upper 80s near the coast to the lower 90s further inland, then moderate on Wednesday to be mostly in the mid 80s, except for near 90 over the far northwestern portion of the area. Lows will be in the mid to upper 70s. /29 LONG TERM /Thursday Through Sunday/...The broad upper low is expected to be located near coastal Alabama Thursday morning, then drifts into Mississippi through Friday. After this, the upper feature opens up and ejects well off to the northeast through Sunday. Forecast uncertainties persist with the potential surface low, but regardless a surface trof is expected to be oriented near the Gulf coast at least through Friday, after which a surface ridge looks to build over the northern Gulf. The deep layer flow will be southerly initially along and east of I-65, but becomes established across the remainder of the area on Thursday, and continues through the remainder of the period. Anomalously high deep layer moisture remains over the area on Thursday with precipitable water values near 2.5 inches, then looks to trend gradually lower to around 2.0 inches through the remainder of the period. As noted in the short term period, QPF amounts are difficult to forecast and a downward trend in overall rainfall totals has been seen over the past 24 hours for our forecast area, and this trend affects the long term period as well. Additional rainfall amounts for Thursday through Sunday look to range from 4 to 5 inches near the coast to 1-2 inches well inland. Looking from an event total perspective over the 7 day period, rain totals will be 9-10 inches near the coast tapering to 3-4 inches well inland. These amounts are about 30 percent lower overall compared to 24 hours ago, but given the challenging nature of QPF forecasting and that locally higher amounts just about always occur with these events, will stay with the dayshift event totals which have 6 to nearly 13 inches along and east of I-65 with amounts of 3-6 inches west of I-65 and let the next shift assess the trend. It should be noted that the latest rainfall totals from WPC for Monday through Sunday has totals of 10-15 inches over coastal areas tapering to amounts near 5 inches well inland which match the previous higher forecast totals very well. The current flooding impacts continue to primarily along and east of I-65 where a Significant Threat area remains in place, with an Elevated Threat area for much of the remaining portion. The latest indications are that the flooding potential looks highest during the Thursday to Friday timeframe, but could continue later in the period. Highs will be moderated by convection and cloud cover through the period and be mostly in the mid to upper 80s. Lows will be in the mid to upper 70s. /29 MARINE...High pressure over the northern gulf will continue to weaken through the week as a broad area of low pressure over north Florida drifts west through sat. A moderate westerly flow is expected throughout much of the week possibly reaching 15 to 20 knots at times well offshore. Seas are expected to build to 4 to 5 feet by midweek subsiding to 2 to 3 feet by the weekend. Widespread coverage of showers and thunderstorms will also be likely through the week as the low center to the east drifts west. Winds and seas will continue to be higher near scattered to numerous showers and thunderstorms through the forecast period. 32/ee && .MOB Watches/Warnings/Advisories... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 538 AM CDT MON AUG 8 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-091045- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 538 AM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 103 TO 107 DEGREES ARE EXPECTED LATE THIS MORNING THROUGH EARLY THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING AND CONTINUE INTO THE EVENING HOURS. THE MAIN CONCERN WITH THE HEAVIER SHOWERS OR THUNDERSTORMS WILL BE SOME LOCALIZED FLOODING ESPECIALLY IN AREAS OF POOR DRAINAGE. FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS. A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE STRONGER STORMS WILL PRODUCE TORRENTIAL DOWNPOURS...GUSTY WINDS...AND PROLIFIC LIGHTNING. THERE ARE INCREASING SIGNS THAT A LOW PRESSURE SYSTEM MAY BRING VERY HEAVY TO POTENTIALLY SIGNIFICANT RAINFALL TO THE REGION...ESPECIALLY DURING THE TUESDAY THROUGH SATURDAY TIME FRAME. THE MOST FAVORED LOCATION FOR SIGNIFICANT RAINFALL CURRENTLY APPEARS TO BE GENERALLY ALONG AND EAST OF INTERSTATE 65...THOUGH LOCALLY HEAVY RAINFALL WILL ALSO REMAIN POSSIBLE ACROSS THE REST OF THE AREA. HEAVY RAINS COULD BRING AN INCREASING POTENTIAL FOR RIVER FLOODING AND AREAS OF FLASH FLOODING NEXT WEEK. STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING SITUATION. A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH SUNDAY. GMZ630>635-650-655-670-675-091045- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 538 AM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS. WATERSPOUTS ARE ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WIND AND WAVE CONDITIONS WILL BE POSSIBLE LATER IN THE WEEK. WINDS AND SEAS WILL ALSO CONTINUE TO BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. WATERSPOUTS WILL ALSO BE POSSIBLE.
The Eglin Afb radar (KEVX), 95 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
1 lightning. Local standard time, as filed.
A lightning strike resulted in 40K-50K in damages to a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656440.